Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 95, NWS Kansas City, MO

May 3, 2001Lafayette County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 3, 2001, 5:59 PM CDT for Lafayette County, Missouri. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 2001, 5:59 PM CDT (22:59 UTC)
Expired
May 3, 2001, 6:45 PM CDT
In force
46 min
Issued by
NWS Kansas City, MO
Area
Whole counties

County Lafayette County, MO

The radar

The Pleasant Hill radar (KEAX), 50 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 791 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
791 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:45 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, May 3, 2:45 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
245 PM CDT THU MAY 03 2001

STNRY FNT AT 1900 UTC RMNS TO S OF GAG CNK DSM LN. COOLER SOUNDINGS
IN MID LVLS HAVE REDUCED CAP STRENGTH AND STEEPENED MID LVL LAPSE
RATES SETTING STAGE FOR MORE WIDESPREAD CNVTN THIS PM. SVRL LARGE
CLUSTERS OF TSTMS CONTINUE OVR ERN KS AND NRN THIRD OF MO ALG
PERIPHERY OF THETA-E RDG. ON SYNOPTIC SCALE LVL 100 KT 300 HPA JET
ROUNDING WRN U.S. TROF WITH SVRL POCKETS OF UPR TROPOSPHERIC DVRGNC
ARE AIMED INTO STNRY BNDRY. WITH PRECIPITAL WATER LVS AT 150-190
PERCENT ABV NRML THINK THAT FLASH FLOOD GUIDACE WILL BE REACHED OR
EXCEEDED IN SOME LOCATIONS TNGT. HOWEVER GIVEN RECENT DRY PRD AND
XPTD QUICK MVMNT OF CELLS TNGT WITH STG SYNOPTIC SUPPORT WILL NOT
ISSUE ANY HEADLINES. TNGTS ANTICIPATED RAINFALL SHOULD HOWEVER PRIME
THE PUMP FOR FLOODING POTENTIAL OVR THE WKEND WITH MORE HVY RAIN
FCST. CRNT HAZ WX OUTLK CVRS THINKING AT THIS TIME.

MODELS CONT TO PUSH FNT SWRD ON FRI AND NXT ROUND OF HVY RAIN LIKLEY
TO DVLP IN STG ISENTROPIC LIFT OVER BNDRY SAT PM OR NITE. THIS
EPSIODE HAS POTENTIAL TO PERSIST INTO SUN. MED RANGE MODELS OFF
VARYING SOLUTIONS FOR EXITING WRN TROF ON SUN. CANADIAN SHWS MORE
PROGRESSIVE REGIME MVG LOW OFF EAST COAST FTHR OFF SHORE WHILE
MRF/AVN SUGGEST TROF AXIS CLOSER TO COAST THEREBY MAINTAINING STGR
RDG THUS FORCING WRN SHRT WV FTHR TO NW. REGARDLESS OF SCENARIO
LAPSE RATE APPR TO STEEPEN ENOUGH AND SHEAR STG ENOUGH FOR SVR WX
POTENTIAL ON SUN.

WILL NOT MAKE ANY SGFNT TEMP SHGS AT THIS TIME AND WILL MAKE MINOR
POP ADJUSTMENTS.

.EAX...
KS...NONE.
MO...NONE.

BODNER

In the hours before

Special weather statement, May 3, 1:00 PM CDT, 4 hours 59 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT THU MAY 3 2001

FORECAST: SCATTERED THUNDERSTORM ACTIVITY CAN BE EXPECTED ACROSS THE
OUTLOOK AREA THIS AFTERNOON AND TONIGHT.  DUE TO LIMITED INSTABILITY
AND A RELATIVELY WEAK ATMOSPHERIC WIND PROFILE...NO SEVERE
THUNDERSTORMS ARE EXPECTED. HOWEVER...A FEW STORMS MAY PRODUCE SMALL
HAIL...GUSTY WINDS...AND TORRENTIAL RAINFALL.

DISCUSSION: A STATIONARY FRONT WILL REMAINED DRAPED ACROSS FAR
NORTHWEST MISSOURI AND NORTHEAST KANSAS INTO FRIDAY. SCATTERED
THUNDERSTORMS ARE EXPECTED IN THE VICINITY OF THE FRONT THROUGH THE
REMAINDER OF THE WEEK.

OUTLOOK:  THE THREAT OF THUNDERSTORMS WILL CONTINUE INTO THE
WEEKEND. ALTHOUGH NO SEVERE WEATHER IS EXPECTED ON FRIDAY...THE
THREAT OF SEVERE WEATHER...ALONG WITH THE POTENTIAL FOR HEAVY
RAINFALL...WILL INCREASE OVER THE WEEKEND.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX

MJM
Local storm report, May 3, 4:35 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
435 PM CDT THU MAY 03 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0324 PM    ODESSA                    MO   1 INCH HAIL
05/03/01   LAFAYETTE                      NICKEL TO QUARTER SIZE
                                          HAIL. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0418 PM    5 SE LAWSON               MO   .75 INCH HAIL
05/03/01   RAY                            REPORTED BY PUBLIC.
Local storm report, May 3, 4:56 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
456 PM CDT THU MAY 03 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY. LOCATION....

0432 PM    (STJ)ST JOSEPH MEM ARPT   MO   63 MPH TSTM GUST
05/03/01   BUCHANAN
Local storm report, May 3, 5:02 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
502 PM CDT THU MAY 03 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0458 PM    LENEXA                    KS   1 INCH HAIL
05/03/01   JOHNSON                        REPORTED BY STORM
                                          SPOTTER. 1 INCH
                                          REPORTED NEARo OAK PARK
                                          MALL.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 3:47 PM CDTSevere Thunderstorm WarningEAXRay58 min
May 3, 5:23 PM CDTSevere Thunderstorm WarningEAXHoward52 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.